Case report reveals severe mucosal necrosis in a woman after accidental formaldehyde injection, highlighting prevention strategies.
BACKGROUND: Formaldehyde is a widely used fixative in medical practice. Accidental introduction into the human body can cause rapid protein coagulation, tissue necrosis, and severe systemic complications. CASE PRESENTATION: We report the case of a 60-year-old woman who received an inadvertent injection of formaldehyde into the inner lower lip during a minor salivary gland biopsy. The patient developed severe pain, labiomental erythema, and mucosal necrosis. She was initially managed with oral antibiotics, but the development of labiomental cellulitis necessitated hospitalization and intravenous antibiotic therapy, followed by surgical necrosectomy and tissue repair. Postoperative care included pro-healing ointment and bicarbonate mouth rinses, leading to complete recovery. CONCLUSION: This rare case highlights that medical substance handling requires foolproof institutional safeguards. To prevent this severe complication, clinical facilities must ban the reuse of empty medication vials for chemical storage and enforce a strict dual-signature verification protocol prior to any local anesthetic infiltration.
No takes yet. Share an insight, caveat, or question.
Othmane Bouanani (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: